Alert archive / California / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 9, NWS Reno, NV

May 24, 2009Lassen County, Plumas County, California

NWS Reno, NV issued this severe thunderstorm warning at May 24, 2009, 5:29 PM PDT for Lassen County, Plumas County, California. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2009, 5:29 PM PDT (00:29 UTC)
Expired
May 24, 2009, 6:15 PM PDT
In force
46 min
Issued by
NWS Reno, NV
Area
Storm-based polygon

Counties Lassen County, CA, Plumas County, CA

The radar

The Reno radar (KRGX), 111 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 0.5 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2009-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2009-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3152 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KREV 250029
SVRREV
CAC035-063-250115-
/O.NEW.KREV.SV.W.0009.090525T0029Z-090525T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RENO NV
529 PM PDT SUN MAY 24 2009

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL LASSEN COUNTY IN NORTHERN CALIFORNIA...
  NORTH CENTRAL PLUMAS COUNTY IN NORTHERN CALIFORNIA...

* UNTIL 615 PM PDT

* AT 527 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN         
  EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES SOUTHWEST OF     
  SUSANVILLE IN THE VICINITY OF DIAMOND MOUNTAIN ROAD AND ANTELOPE    
  LAKE.

* LOCATIONS AFFECTED INCLUDE...ANTELOPE LAKE.

SMALL HAIL AND MODERATE RAIN WILL ALSO OCCUR WITH THIS STORM.

WHEN IT IS SAFE...REPORT ANY WIND DAMAGE...LARGE HAIL...OR FLOODING 
FROM THIS STORM TO THE NATIONAL WEATHER SERVICE IN RENO. CALL OUR 
OFFICE AT 775-673-8100.

LAT...LON 4028 12046 4011 12053 4021 12079 4033 12073
TIME...MOT...LOC 0027Z 289DEG 4KT 4025 12069

$$

BRONG
2 follow-up statements
000 
WWUS55 KREV 250054
SVSREV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
554 PM PDT SUN MAY 24 2009

CAC035-063-250115-
/O.CON.KREV.SV.W.0009.000000T0000Z-090525T0115Z/
LASSEN CA-PLUMAS CA-
554 PM PDT SUN MAY 24 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM PDT
FOR NORTH CENTRAL PLUMAS AND SOUTH CENTRAL LASSEN COUNTIES...

AT 548 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS 
UP TO 60 MPH.  THIS STORM WAS LOCATED 5 MILES SOUTHWEST OF 
JANESVILLE OVER THE DIAMOND MOUNTAINS IN NORTHERN PLUMAS COUNTY.  
THE STORM CONTINUES TO MOVE EAST AT 5 MPH.

* LOCATIONS AFFECTED INCLUDE...ANTELOPE LAKE...HIGHWAY 395 NEAR      
  JANESVILLE AND HONEY LAKE.

OUTFLOW WINDS FROM THIS STORM MAY AFFECT HIGHWAY 395 AND CREATE 
AREAS OF BLOWING DUST NEAR HONEY LAKE.  SMALL HAIL AND MODERATE RAIN 
WILL ALSO OCCUR WITH THIS STORM.

LAT...LON 4029 12066 4028 12046 4011 12053 4019 12074
TIME...MOT...LOC 0050Z 289DEG 4KT 4024 12066

$$

BRONG
000 
WWUS55 KREV 250112
SVSREV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
612 PM PDT SUN MAY 24 2009

CAC035-063-250119-
/O.EXP.KREV.SV.W.0009.000000T0000Z-090525T0115Z/
LASSEN CA-PLUMAS CA-
612 PM PDT SUN MAY 24 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL PLUMAS AND SOUTH
CENTRAL LASSEN COUNTIES WILL EXPIRE AT 615 PM PDT...

THE STORM THAT EARLIER PROMPTED THE SEVERE THUNDERSTORM WARNING HAS 
WEAKENED...THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. 

THE STORM REMAINS OVER DIAMOND MOUNTAINS IN NORTHERN PLUMAS COUNTY. 
SMALL HAIL...MODERATE TO HEAVY RAIN AND WIND GUSTS TO 45 MPH ARE 
POSSIBLE THROUGH 645 PM.

LAT...LON 4029 12066 4028 12046 4011 12053 4019 12074
TIME...MOT...LOC 0109Z 289DEG 4KT 4023 12063

$$

BRONG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:15 PM PDT, 3 hours 14 minutes earlier.

Area forecast discussion, May 24, 2:15 PM PDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
215 PM PDT SUN MAY 24 2009

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT
A SHORTWAVE MOVING ACROSS NORTHERN CA THIS AFTERNOON HAS ALLOWED
ISOLATED TO SCATTERED THUNDERSTORMS TO DEVELOP IN A MODERATELY
UNSTABLE AIRMASS GENERALLY NORTH OF A LINE FROM ABOUT LOVELOCK TO
SUSANVILLE... WITH THE BETTER COVERAGE IN NORTHERN WASHOE COUNTY
NEAR AND NORTH OF GERLACH. BETTER SUPPORT AND INSTABILITY IS FURTHER
TO THE EAST IN SOUTHWEST IDAHO AND HUMBOLDT COUNTY AND EASTERN NV
WHERE THE POTENTIAL EXISTS FOR A FEW SEVERE STORMS. A FEW STRONGER
CELLS MAY PRODUCE SOME OUTFLOW WINDS OF UP TO 45 MPH OR SO BUT DO
NOT EXPECT ANY SEVERE ACTIVITY IN NORTHWEST NEVADA AND NORTHEAST CA
THROUGH THE REMAINDER OF THE EVENING. CELLS SHOULD DIMINISH BY 04Z.

FOR THE REST OF THE EARLY PART OF THIS WEEK...GENERALLY LIGHT WINDS
WILL CONTINUE WITH ABOVE NORMAL TEMPERATURES. DAYTIME HIGHS WILL
WARM A FEW DEGREES BY TUESDAY AND WEDNESDAY WITH TEMPERATURES AT
TAHOE APPROACHING 80 DEGREES. EXPECT TYPICAL AFTERNOON WESTERLIES TO
THE LEE OF THE SIERRA WITH AFTERNOON AND EARLY EVENING GUSTS TO 30
MPH.

THE MAIN FORECAST CONCERN IS WITH RESPECT TO THUNDERSTORM COVERAGE
AND TIMING. THERE IS A SECOND WEAK SHORTWAVE APPROACHING THE
NORTHERN CA COAST LATE THIS AFTERNOON. THE REMNANTS OF THIS FEATURE
WILL ALLOW A RETURN OF MOISTURE TO THE VERY DRY AIRMASS ACROSS THE
SIERRA AT THIS TIME...AND DEWPOINTS HAVE BEEN STEADILY INCREASING
TODAY AT SLIDE. THIS WEAK SHORTWAVE MAY ALSO ENHANCE CONVECTIVE
ACTIVITY ALONG THE SIERRA TOMORROW AFTERNOON AS THE THERMAL TROUGH
SHIFTS WEST TO LIE ALONG THE CREST. BY TUESDAY THE THERMAL TROUGH
REMAINS ALONG THE SIERRA AND BECOMES BROADER AND MORE DIFFUSE BY
WEDNESDAY AS AN UPPER LEVEL RIDGE BUILDS ACROSS THE WESTERN US.

MODELS HAVE BEEN CONSISTENT FOR SEVERAL DAYS IN GENERATING A WEAK
UPPER LEVEL TROUGH/LOW IN THE VICINITY OF SOUTHERN CA AND NORTHERN
BAJA TOWARD MIDWEEK. THIS WOULD RESULT IN SOUTHEAST FLOW ALOFT
ACROSS THE REGION INCREASING THUNDERSTORM CHANCES PARTICULARLY ALONG
THE SIERRA. THIS COULD ALSO RESULT IN THE POSSIBILITY OF SOME
NOCTURNAL THUNDERSTORMS MID WEEK IF ANY IMPULSES ROTATE AROUND THIS
FEATURE.

THE MAIN FOCUS FOR THUNDERSTORM ACTIVITY WILL BE ALONG THE SIERRA
CREST FOR MEMORIAL DAY THROUGH WEDNESDAY. COVERAGE WILL BE ISOLATED
TO LOW END SCATTERED. TUESDAY COULD BE THE LEAST ACTIVE DAY AS
MEMORIAL DAY CONVECTION SHOULD BE ENHANCED BY THE SHORTWAVE MOVING
ONSHORE LATE THIS AFTERNOON AS DISCUSSED EARLIER... AND WEDNESDAY/S
CONVECTION WILL BE AIDED BY SOUTHEAST FLOW FROM THE SOUTHERN CA
UPPER LOW. THE BEST CHANCE FOR ISOLATED THUNDERSTORMS IN THE
RENO-CARSON CITY AREAS WILL BE WEDNESDAY AS THE WESTERLIES PROVIDE A
FOCUS FOR DEVELOPMENT IN AN INCREASINGLY MOIST AND UNSTABLE
ENVIRONMENT. JAH

.LONG TERM...THURSDAY THROUGH SUNDAY...
ACTIVE WEATHER IS EXPECTED DURING THE EXTENDED PERIOD AS A
NEGATIVELY-TILTED UPPER TROUGH SETS UP OVER SRN CALIFORNIA.  ON
THURSDAY SELY FLOW ON THE EAST SIDE OF THE TROUGH WILL PULL MOISTURE
NORTH INTO THE ERN SIERRA AND WRN NEVADA.  THE GFS HAS NEGATIVE
LIFTED INDEX VALUES FROM CNTRL MONO COUNTY NORTH TO THE NV/ORE
BORDER.  THE TROUGH REMAINS IN PLACE ON FRIDAY WITH SCT TSTMS AGAIN
POSSIBLE ALONG THE SIERRA FROM MONO COUNTY NORTH THROUGH LASSEN
COUNTY.  LLVL INSTABILITY SHOULD ALSO SPREAD INTO WRN NEVADA.

THE UPPER TROUGH IS PROGGED TO DEEPEN SOMEWHAT ON SATURDAY BUT
REMAIN IN PLACE OVER SRN CALIFORNIA.  ELY FLOW ACROSS WRN NEVADA
WILL CONTRIBUTE TO UPSLOPE FLOW ALONG THE ERN SIERRA AND AS A RESULT
WILL HELP TO TRIGGER TSTMS ALONG THE CREST.  WITH THE RELATIVELY
COOL AIR ALOFT ASSOCIATED WITH THE UPPER TROUGH...AND WARM
TEMPERATURES AT THE SFC IN WRN NEVADA...ISOLD TSTMS CAN BE EXPECTED
ACROSS THE ENTIRE KREV CWFA ON SATURDAY.  BY SUNDAY THE UPPER TROUGH
IS PROGGED TO START MOVING EAST IN RESPONSE TO AN APPROACHING UPPER
LOW OVER THE ERN PACIFIC.  HOWEVER MOISTURE WILL STILL BE IN PLACE
ACROSS THE WRN GREAT BASIN.  WARM SLY FLOW WILL ALSO HELP TO KEEP
THE LWR AIR MASS UNSTABLE SO WILL CONTINUE WITH THE CHANCE OF
SHOWERS AND TSTMS FOR SUNDAY.  OHARA

&&

.AVIATION...
VFR CONDITIONS WILL CONTINUE THROUGH MONDAY.  ISOLD TSTMS WILL
CONTINUE ACROSS NWRN NEVADA THIS EVENING THRU 05Z.  ISOLD TSTMS ARE
AGAIN POSSIBLE ON MONDAY AFTN AND EVENING BTWN 18Z AND 04Z
ESPECIALLY ALONG THE SIERRA CREST AND ACROSS THE TAHOE BASIN.  OHARA

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&

HTTP://WEATHER.GOV/RENO

&&

In the hours before

Special weather statement, May 24, 4:20 PM PDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
420 PM PDT SUN MAY 24 2009

CAZ071-242345-
LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-
420 PM PDT SUN MAY 24 2009

...THUNDERSTORMS OVER WESTERN LASSEN COUNTY...

AT 413 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
A LINE OF THUNDERSTORMS FROM ONE MILE NORTH OF LAKE ALMANOR TO 3
MILES WEST OF EAGLE LAKE MOVING EAST AT 10 MPH.

OCCASIONAL LIGHTNING...LIGHT TO MODERATE RAIN...SMALL HAIL...AND
GUSTY WINDS OF 35 TO 45 MPH...ARE POSSIBLE WITH THESE STORMS.

* LOCATIONS AFFECTED INCLUDE...WESTWOOD...EAGLE LAKE...HIGHWAYS 44
  AND 36.

BOATERS ON EAGLE LAKE SHOULD CONSIDER RETURNING TO SHORE. TENTS DO
NOT PROVIDE SAFE SHELTER FROM THUNDERSTORMS...SEEK SHELTER IN A CAR.
STAY TUNED TO NOAA ALL HAZARDS RADIO...WEATHER.GOV/RENO ON THE
INTERNET.

BRONG
Special weather statement, May 24, 4:56 PM PDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
456 PM PDT SUN MAY 24 2009

CAZ071-250030-
LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-
456 PM PDT SUN MAY 24 2009

...THUNDERSTORM NEAR EAGLE LAKE...

AT 451 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
A THUNDERSTORM NEAR EAGLE LAKE MOVING EAST AT 5 TO 10 MPH.
ADDITIONAL STORMS CONTINUE TO DEVELOP OVER WESTERN LASSEN COUNTY AND
MAY AFFECT EAGLE LAKE THROUGH 6 PM.

OCCASIONAL LIGHTNING...LIGHT TO MODERATE RAIN...SMALL HAIL AND WIND
GUSTS OF 30 TO 40 MPH ARE POSSIBLE WITH THIS STORM.

* LOCATIONS AFFECTED INCLUDE...EAGLE LAKE...HIGHWAYS 36...44 AND 139.

IF ON OR NEAR EAGLE LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE. DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
STRONG WIND GUSTS AND LIGHTNING NEAR THUNDERSTORMS POSE AN IMMEDIATE
DANGER TO BOATERS.

BRONG

Nearby

Severe Thunderstorm Warnings in California, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.